Florida, 2015

Flood and Hail in Florida, August 18, 2015

August 18, 2015 · NWS JAX · 3 events in 2 counties and zones

Light southerly steering flow enabled the sea breezes to push inland which triggered scattered heavy rainfall producing storms over and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Light southerly steering flow enabled the sea breezes to push inland which triggered scattered heavy rainfall producing storms over and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 18, 1:34 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE AUG 18 2015

.NEAR TERM /THROUGH WEDNESDAY/...

REST OF THIS AFTERNOON/EVENING...IMPULSE IN THE WEST TO SOUTHWEST
FLOW IS HELPING TO TRIGGER NUMEROUS CONVECTION OVER THE PANHANDLE
AND SW GEORGIA WHICH IS EXPECTED TO HELP ENHANCE SHOWERS AND
STORMS COVERAGE ACROSS SE GA THIS AFTERNOON AND HAVE CONTINUED
LIKELY POPS ACROSS THAT REGION WHILE ACTIVITY IS GETTING A SLOWER
START ACROSS NE FL AND HAVE TWEAKED POPS TO AROUND 50% WHERE SEA
BREEZE MERGERS TAKE PLACE NEAR THE U.S. 301 CORRIDOR AND THE
SLOWER MOVEMENT ACROSS NE FL WILL STILL FAVOR SOME STORMS WITH
HEAVY RAINFALL AND LOCALIZED FLOODING ISSUES...WHILE STORMS ACROSS
SE GA WILL SEE A BIT MORE MOVEMENT OFF TOWARDS THE E/NE AND BETTER
CHANCES OF SEEING GUSTY WINDS UP TO 50 MPH...WHILE ALL AREAS COULD
SEE STRONG STORMS WITH EXCESSIVE LIGHTNING AS LARGER CELLS MERGE
TOGETHER LATE THIS AFTERNOON AND DURING THE EARLY EVENING HOURS.

TONIGHT...ACTIVITY WILL SEE THE LAST OF THE MERGERS ACROSS INLD
NE FL AND COASTAL SE GA AROUND SUNSET WITH ACTIVITY ENDING BY
MIDNIGHT...WITH LINGERING CONVECTIVE DEBRIS CLOUDS OVERNIGHT. SOME
PATCHY FOG NEAR RAIN SOAKED AREAS WILL BE POSSIBLE TOWARDS MORNING
OTHERWISE TYPICAL MUGGY OVERNIGHT LOWS IN THE MID/UPPER 70S.

WEDNESDAY...VERY LITTLE CHANGE EXPECTED WITH MOIST WEST/SOUTHWEST
STEERING FLOW AND DAYTIME HEATING INTERACTING WITH LOCAL SEA
BREEZE FRONTS AND PRECIP WATER AMOUNTS CLOSE TO 2 INCHES TO KICK-
OFF THE USUAL SCATTERED TO NUMEROUS SHOWERS AND STORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS. MAX TEMPS INTO THE LOWER 90S
WITH HEAT INDICES INTO THE 100-105 DEG RANGE ONCE AGAIN. MAIN
THREAT FROM THE STORMS WILL CONTINUE TO BE LOCALIZED HEAVY
RAINFALL ALONG WITH A FEW STRONG STORMS WITH GUSTY WINDS AND
EXCESSIVE LIGHTNING. STORM MOTION STILL TOWARDS THE EAST/NORTHEAST
AROUND 10-15 MPH.

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

UPPER RIDGE DOMINATES THE AREA THURSDAY/FRIDAY. THIS WILL SUPPORT
SLIGHTLY ABOVE NORMAL MAX/MIN TEMPS...AND DAILY CHANCES FOR
SCATTERED AFTERNOON/ EVENING SHOWERS/T-STORMS SUPPORTED PRIMARILY
BY SEA BREEZES.

.LONG TERM /SATURDAY THROUGH TUESDAY/...

UPPER RIDGE OVER AREA IS FLATTENED BY TROUGH PASSING NORTH OF THE
AREA. BY TUESDAY...MODEL GUIDANCE SUGGESTS WEAK TROUGH OVER
SOUTHEASTERN STATES. EXPECT NEAR TO SLIGHTLY ABOVE NORMAL TEMPS
OVER THE WEEKEND INTO EARLY NEXT WEEK...WITH SCATTERED
AFTERNOON/EVENING SHOWERS/T-STORMS EACH DAY...PRIMARILY ALONG SEA
BREEZES.

&&

.AVIATION...
SCATTERED TO NUMEROUS STORMS EXPECTED AT TAF SITES AND HAVE
INCLUDED TEMPO GROUP FROM 20Z-23Z EXCEPT FOR KSGJ WHERE SEA BREEZE
FRONT SHOULD PUSH INLAND FROM THEIR LOCATION. ACTIVITY SHOULD END
AROUND SUNSET WITH LINGERING VFR MID/HIGH CLOUDS OVERNIGHT AND
PATCHY FOG POSSIBLE AND HAVE INCLUDED 6SM BR AT LIKELY LOCATIONS
FOR NOW.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN EAST OF THE REGION WITH A SOUTH TO
SOUTHWEST FLOW THROUGH THE REMAINDER OF THE WEEK. A WEAKENING
FRONTAL BOUNDARY WILL SLIDE INTO THE LOCAL WATERS FROM THE NORTH
THIS WEEKEND WITH A SHIFT TO WINDS FROM THE NORTHEASTERLY
DIRECTION. SPEEDS WILL REMAIN AT 10-15 KNOTS OR LESS THROUGH THE
PERIOD AND SEAS GENERALLY IN THE 2-3 FT WITH NO HEADLINES
EXPECTED AND MAIN THREAT WILL CONTINUE TO BE ANY OFFSHORE MOVING
THUNDERSTORM ACTIVITY WITH GUSTY WINDS...LIGHTNING AND HEAVY
RAINFALL.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  94  75  93 /  50  50  30  50
SSI  78  89  77  87 /  40  40  20  50
JAX  75  92  75  92 /  40  60  20  60
SGJ  76  89  75  89 /  30  50  20  60
GNV  74  92  74  90 /  40  60  20  70
OCF  74  92  74  90 /  40  60  20  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/WOLF/COMBS
Hazardous weather outlook, Aug 18, 8:30 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT TUE AUG 18 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-190815-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
930 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS STORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 18, 4:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT TUE AUG 18 2015

FLZ024-124-GAZ165-166-182145-
INLAND NASSAU FL-COASTAL NASSAU FL-INLAND CAMDEN GA-
COASTAL CAMDEN GA-
500 PM EDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU AND SOUTHEASTERN
CAMDEN COUNTIES UNTIL 545 PM EDT...

AT 500 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINGSLAND. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO PEA SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...FERNANDINA BEACH...WOODBINE...CALLAHAN...
KINGS BAY BASE...YULEE...COLESBURG...DOVER BLUFF...CUMBERLAND ISLAND
AND HARRIETTS BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3074 8147 3084 8147 3087 8155 3066 8147
      3068 8146 3055 8148 3057 8193 3058 8193
      3105 8170 3103 8150 3102 8145 3099 8163
      3097 8147 3090 8145 3098 8141 3097 8141
TIME...MOT...LOC 2100Z 102DEG 1KT 3079 8165

WALSH

The radar

The Jacksonville radar (KJAX), 1 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Duval

When
August 18, 5:20 PM EST
Where
Duval County, 1.38 mi WSW of (Jax)jacksnville Int
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.490, -81.700

Quarter size hail was observed at National Weather Service office.

Flood, Duval

When
August 18, 5:45 PM EST
Where
Duval County, 0.15 mi ENE of Oceanway to Oceanway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.471, -81.628

Street flooding was reported along Main Street North and side roads.

Thunderstorm Wind, Putnam

When
August 18, 5:50 PM EST
Where
Putnam County, East Palatka
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
29.650, -81.600

A tree was blown down across Ferry Road. The cost of damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598909, 598908, 598910.